Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Memphis, TN

September 26, 20184 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 26, 2018, 2:23 AM CDT for 4 counties in Mississippi. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 2:23 AM CDT (07:23 UTC)
Expired
Sep 26, 2018, 7:00 AM CDT
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 6:14 AM CDTFLASH FLOODBlue Springs, MSHIGHWAY 9 AT THE RAILROAD TRACKS IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 231 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS54 KMEG 260723
FFWMEG
MSC057-081-115-145-260930-
/O.NEW.KMEG.FF.W.0060.180926T0723Z-180926T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
223 AM CDT WED SEP 26 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Pontotoc County in northeastern Mississippi...
  Southeastern Union County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Central Lee County in northeastern Mississippi...

* Until 430 AM CDT.

* At 222 AM CDT...Doppler Radar estimates 2.5 to 3.5 inches of rain 
  has occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Tupelo, Pontotoc, Trace State Park, Tombigbee State Park, Saltillo,
  Guntown, Plantersville, Pratts Friendship, Blair, Furrs, Sherman,
  Blue Springs, Endville, Branyan, Eggville, Kirkville, Jug Fork,
  Flowerdale, Rough Edge and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3446 8878 3446 8844 3421 8864 3421 8909
      3438 8895

$$
1 follow-up statement
680 
WGUS54 KMEG 260908
FFWMEG
MSC057-081-115-145-261200-
/O.EXT.KMEG.FF.W.0060.000000T0000Z-180926T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
408 AM CDT WED SEP 26 2018

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northeastern Pontotoc County in northeastern Mississippi...
  Southeastern Union County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Central Lee County in northeastern Mississippi...

* Until 700 AM CDT.

* At 407 AM CDT...Doppler Radar estimates 3 to 4.5 inches of rain 
  has occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Pontotoc, Trace State Park, Tombigbee State Park, Saltillo,
  Guntown, Plantersville, Pratts Friendship, Blair, Furrs, Sherman,
  Blue Springs, Endville, Branyan, Eggville, Kirkville, Jug Fork,
  Flowerdale, Rough Edge and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3446 8878 3446 8844 3421 8864 3421 8909
      3438 8895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 11:46 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 25, 11:46 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1146 PM CDT Tue Sep 25 2018

.UPDATE...
Updated to include 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 952 PM CDT Tue Sep 25 2018/

UPDATE...
Scattered showers are developing across north MS, with a bit more
robust convection over central AR. This activity is expected to
blossom in coverage overnight in the warm sector ahead of a cold
front that will be moving across the Mid-South late tonight and
early Wednesday. This front currently extends from near
Springfield (MO), to St. Louis, to just south of Chicago. This
boundary is poised to move into northeast AR and the MO Bootheel
after midnight, reaching I-40 near or just after 13z. The
potential for thunderstorms will generally be confined to warm and
humid air mass south of the front, with only some light rain
showers north of the boundary. Drier air will work south into the
CWA throughout the day and shunt rain chances out of most of the
area by early evening, although there is still a possibility for
some lingering showers after 00z, mainly across north MS. Expect
highs tomorrow in most areas to be in the low/mid 70s.

There remains a potential for localized heavy rainfall late
tonight through tomorrow across portions of the Mid-South. The
main area of concern will be south of I-40, especially over
northeast MS where localized rainfall amounts of 1-3 inches are
possible. This in itself is not a big concern, but moist
antecedent conditions have 3 hour flash flood guidance as low as
2.20" in a few areas. Will have to keep an eye on the potential
for some nuisance flooding in poor drainage areas. Otherwise, the
severe weather threat remains low.

Johnson

PREV DISCUSSION... /issued 246 PM CDT Tue Sep 25 2018 by
National Weather Service Shreveport LA/

DISCUSSION...
Showers from earlier today continue to shift east into central
Tennessee and Alabama in conjunction with a weak low-level
shortwave progressing across the region. Southwest winds this
afternoon will gradually diminish overnight, becoming northwest on
Wednesday as a cold front moves across the area. Frontal boundary
will also be the catalyst for increased convection mainly across
northern Mississippi by daybreak.

Mostly cloudy skies combined with a much cooler airmass building
behind the front will allow for high temperatures on Wednesday to
linger in the low to mid 70s. Additionally, winds will become
northeast at around 10 to 15 mph during the afternoon.

Cold front forecast to linger across central Mississippi into
Northern Alabama from late Wednesday through Friday allowing for
isolated to scattered post-frontal showers across northern
Mississippi each day. Temperatures on Thursday and Friday to range
from highs in the 70s to lows in the upper 50s to lower 60s.

Surface high pressure to shift northeast into the Great Lakes
Region on Saturday allowing for a return southerly flow of warm
air with high temperatures forecast to climb back into the 80s by
late in the weekend. Overnight lows will also creep back up into
the mid to upper 60s. Additionally, with increased moisture
return, could see diurnally driven scattered afternoon showers
and thunderstorms returning early in the workweek.

&&

.AVIATION...
/06Z TAFs/

Approaching cold front will serve as a focus for additional
VCSH/VCTS overnight into Thursday morning, VFR conditions
expected to deteriorate to MVFR conditions as the front passes
through sites and anticipated to remain MVFR through most of the
period. S winds 5-10 kts will veer N/NNE with frontal passage and
average around 9-11 kts with a few higher gusts possible on
Wednesday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 25, 4:27 AM CDT, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
427 AM CDT Tue Sep 25 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-261130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
427 AM CDT Tue Sep 25 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce locally heavy
rainfall. Localized flooding of mainly low lying and flood prone
areas is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms with locally
heavy rainfall are expected to continue until a cold front moves
through the area Wednesday morning. Localized flooding of mainly
low lying and flood prone areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:56 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Pontotoc, Prentiss, Union2 hr
Sep 26, 2:41 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss, Tishomingo2 hr
Sep 26, 4:06 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Prentiss, Union93 min
Sep 26, 5:43 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Sep 26, 5:51 AM CDTSpecial Weather StatementMEGItawamba39 min
Sep 26, 8:48 AM CDTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union6 hr
Sep 26, 9:23 AM CDTRiver Flood WarningMEGMonroe27 hr
Sep 26, 10:15 AM CDTRiver Flood WarningMEGLee26 hr
Sep 26, 2:39 PM CDTRiver Flood WarningMEGMonroe22 hr
Sep 26, 2:52 PM CDTAreal Flood WarningMEGLee, Pontotoc, Prentiss, Union6 hr
Sep 26, 4:58 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.